Wildfire, Dickens
- When
- May 6, 6:00 PM CST to May 11, 6:00 PM CST
- Where
- Dickens forecast zone
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
During the evening hours on May 6, several wildfires were started by lightning strikes in Dickens County. Many of these wildfires spread and combined into a single large fire known as the Dickens Complex Fire.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the evening hours on May 6, several wildfires were started by lightning strikes in Dickens County. Many of these wildfires spread and combined into a single large fire known as the Dickens Complex Fire. The wildfire was contained on May 11 after spreading into King County and burning only two sheds. The total amount of land area burned was estimated to be 90,000 acres. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 5:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 624 PM CDT FRI MAY 6 2011 .AVIATION... VFR CONDITIONS EXPECTED BOTH TERMINALS. && .PREV DISCUSSION... /ISSUED 339 PM CDT FRI MAY 6 2011/ SHORT TERM... FORECAST FOR THIS EVENING REMAINS A BIT UNCERTAIN...MAINLY IN REGARDS TO WHETHER OR NOT WE COULD SEE SOME HIGH-BASED SHOWERS AND STORMS ACROSS PARTS OF AREA. LATEST VISIBLE SATELLITE AND OFFICE WEBCAM SHOWING HIGH-BASED CU FIELD IS STARTING TO DEVELOP OVER THE WESTERN AND SOUTHERN SOUTH PLAINS. ANOTHER AREA OF HIGH BASED STORMS HAS DEVELOPED ACROSS SOUTHEASTERN NEW MEXICO WHICH MAY HINT AT SOME COOLER AIR ALOFT...AND THIS AREA ALSO CORRELATES WITH A WEAK WAVE SEEN PUSHING ACROSS THE NM/MEXICO BORDER AREA IN WATER VAPOR IMAGERY. 12Z NAM QPF FIELD WAS THE MOST AGGRESSIVE WITH PRECIP...MAINLY OVER THE ROLLING PLAINS...WHILE THE RUC AND GFS HARDLY HAVE ANY PRECIP. ADD IN THAT THE EXPERIMENTAL TTU WRF HAS ANY CONVECTION SOUTH OF THE AREA AND CONFIDENCE IS LOW ON WHETHER OR NOT WE WILL SEE ACTIVITY IN THE FORECAST AREA. POINT SOUNDINGS SHOW VERY DEEP MIXING WHICH WILL PLACE CLOUD BASES BETWEEN 10-15KFT AS WELL AS LARGE INVERTED-V PROFILE. IF ANY STORMS DO DEVELOP...MAIN THREAT CONTINUES TO BE GUSTY WINDS AND A FEW DRY LIGHTNING STRIKES. KEPT MENTION OF ISOLATED STORMS ACROSS THE SOUTHERN SOUTH PLAINS AND ALL OF THE ROLLING PLAINS FOR THIS AFTERNOON INTO THE EARLY EVENING...BUT DROPPED THEM OFF BEFORE MIDNIGHT AS LOSS OF DAYTIME HEATING AND DEEP MIXING REDUCE THE CHANCES THAT STORMS COULD PERSIST OVERNIGHT. WEAK LOW LEVEL MOISTURE RETURN WILL TAKE PLACE THROUGH THIS EVENING INTO THE OVERNIGHT HOURS...BUT ANY SHOWERS OR STORMS THAT DEVELOP WILL PROBABLY NOT BE ABLE TO TAP INTO THE SHALLOW SURFACE LAYER WHICH ALSO FAVORS NOT HOLDING ONTO POPS OVERNIGHT. WINDS QUICKLY VEER TO THE WEST AND SOUTHWEST ACROSS THE REGION TOMORROW MORNING AND THE DRYLINE WILL RAPIDLY PUSH EAST OUT OF THE REGION BY EARLY AFTERNOON. COMBINATION OF DRY AIR...MOSTLY CLEAR SKIES...AND GOOD DOWNSLOPE COMPONENT TO THE WIND FIELD WILL ALLOW TEMPERATURES TO BE 10-15 DEGREES ABOVE NORMAL OVER THE REGION AND WILL LIKELY SEE A FEW READINGS BETWEEN 100-104 DEGREES OFF THE CAPROCK. RECORD HIGH TEMPERATURE IN LUBBOCK MAY BE IN JEOPARDY FOR TOMORROW AS FORECAST IS 98 BUT RECORD IS 100 SET IN 2009. RECORD AT CHILDRESS SHOULD BE SAFER AS IT IS 105 DEGREES SET IN 2000 BUT AGAIN...IT MAY COME CLOSE. JORDAN LONG TERM... WITH THE ONGOING SEVERE/EXTREME/EXCEPTIONAL DROUGHT...PICK YOUR ADJECTIVE...WE CANT HELP BUT KEEP LOOKING AT THE EXTENDED PART OF THE FORECAST FOR A PATTERN CHANGE. CALL IT WISH-CASTING RATHER THAN FORECASTING IF YOU WILL...BUT WE ARE SEEING SIGNS THAT A PATTERN SHIFT MAY BE UNDER WAY. WE ARE HOPEFUL THAT SUCH A PATTERN CHANGE MIGHT LEAD TO SOME DESPERATELY NEEDED RAINFALL...BUT REMEMBER THAT ALL TOO OFTEN IN THIS SEMI-ARID CLIMATE...WE CHANGE FROM ONE DRY PATTERN INTO ANOTHER. NOW LOOKING AT SOME OF THE DETAILS IN THE DAY 3-8 FORECAST PERIODS. MODELS ARE IN GOOD AGREEMENT IN SHOWING A DEEP UPPER LOW IS DIGGING INTO THE SOUTHWEST U.S. OVER THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. THAT WILL PUT OUR AREA BACK INTO CRITICAL FIRE DANGER REGIME WITH STRONG AND VERY DRY DESICCATING WINDS FOR SUNDAY THROUGH TUESDAY AND LIKELY WEDNESDAY. IN FACT...WEDNESDAY COULD BE THE WORST DAY AS THE UPPER LOW LIFTS NORTHEAST INTO THE NORTHERN PLAINS STATES CAUSING STRONG WESTERLY WINDS. AS THE UPPER LOW LEFTS NORTHEAST ..THERE IS SOME POSSIBILITY THAT THE DRYLINE WILL ERUPT WITH THUNDERSTORMS OVER TEXAS. HOWEVER...IT LOOKS LIKE THE DRYLINE WILL REMAIN TOO FAR TO OUR EAST FOR ANY OF OUR COUNTIES TO HAVE A REALISTIC CHANCE OF RAINFALL. BEYOND WEDNESDAY IS WHERE WE SEE THE PRIMARY SIGNIFICANT CHANGES TO THE OVERALL FLOW PATTERN. AFTER THE UPPER LOW LIFTS IN TO THE NORTHERN PLAINS STATES...IT IS FORECAST TO DEEPEN ONCE AGAIN AND POSSIBLY BECOME STATIONARY OVER THE EASTERN OR NORTHEASTERN U.S. AT THE SAME TIME...ANOTHER DEEP UPPER LOW IS FORECAST OFF THE WEST COAST WITH A SHARP RIDGE IN BETWEEN. THE RESULT IS THAT THE ZONAL PATTERN OVER THE U.S. FINALLY BREAKS DOWN AND SURFACE HIGH PRESSURE OUT OF CANADA CONTINUES TO RIDGE DOWN INTO THE PLAINS GIVING US MORE EASTERLY WINDS WITH MORE MOISTURE FOR THE LATER PARTS OF NEXT WEEK. THERE ARE CERTAINLY NO DEFINITE SIGNS OF RAINFALL OVER WEST TEXAS...BUT ON THE OTHER HAND THE PATTERN DOES NOT COMPLETELY EXCLUDE THOSE CHANCES. LIPE FIRE WEATHER... ISOLATED HIGH BASED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING. IF THEY DO OCCUR...VERY STRONG GUSTY WINDS AND POSSIBLY A LIGHTNING STRIKE WILL BE A POSSIBILITY. FIRE WEATHER CONCERNS WILL INCREASE OVER THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. WINDS SPEEDS IN THE 10-15 MPH RANGE SATURDAY MAY APPROACH RED FLAG CRITERIA SUNDAY AND A WATCH MAY BE NEEDED. THOSE SAME CONDITIONS ARE AGAIN LIKELY MONDAY THROUGH WEDNESDAY WITH WEDNESDAY POSSIBLY BEING THE WORST. THE LATER PART OF NEXT WEEK SHOULD SEE SIGNIFICANT IMPROVEMENT WITH LIGHTER AND MORE MOIST EASTERLY WINDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 88 50 93 51 90 / 0 10 0 0 0 TULIA 89 53 95 51 95 / 10 10 0 0 0 PLAINVIEW 90 55 97 54 95 / 10 10 0 0 0 LEVELLAND 91 56 97 56 94 / 10 10 0 0 0 LUBBOCK 91 58 98 57 97 / 10 20 0 0 0 DENVER CITY 91 52 96 57 96 / 20 20 0 0 0 BROWNFIELD 92 54 98 57 95 / 20 20 0 0 0 CHILDRESS 91 60 98 62 100 / 20 20 0 0 0 SPUR 92 60 100 59 98 / 20 20 0 0 0 ASPERMONT 93 63 100 64 101 / 20 20 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1101 AM CDT FRI MAY 6 2011 TXZ021>044-071615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1101 AM CDT FRI MAY 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED CHANCE OF ELEVATED THUNDERSTORMS EXIST THROUGHOUT THE AFTERNOON AND EVENING TODAY ACROSS THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN PANHANDLE...WITH DRY LIGHTNING AND DAMAGING WINDS BEING THE MAIN THREATS. FIRE WEATHER ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY THROUGH TUESDAY AS GUSTY SOUTHWEST WINDS COMBINE WITH HOT AND DRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 627 PM CDT FRI MAY 6 2011 TXZ044-070000- STONEWALL- 627 PM CDT FRI MAY 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ASPERMONT...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...THERE WILL BE A POTENTIAL OF DRY LIGHTNING WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314596, 314598.